Alert archive / North Dakota / Special Weather Statements in 2021

Special Weather Statement, NWS Bismarck, ND

July 18, 2021Rolette County, North Dakota

NWS Bismarck, ND issued this special weather statement at Jul 18, 2021, 2:00 AM CDT for Rolette County, North Dakota. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2021, 2:00 AM CDT (07:00 UTC)
Expired
Jul 18, 2021, 2:45 AM CDT
In force
45 min
Issued by
NWS Bismarck, ND

County Rolette County, ND

The radar

The Minot AFB radar (KMBX), 68 km from the middle of the area, began a volume at 07:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 7.0 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2021-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1344 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2021-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1344 J/kg
Mixed-layer CIN
-27 J/kg
Mixed-layer LCL
2040 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

775 
WWUS83 KBIS 180700
SPSBIS

Special Weather Statement
National Weather Service Bismarck ND
200 AM CDT Sun Jul 18 2021
 
NDZ004-005-180745-
Bottineau ND-Rolette ND-
200 AM CDT Sun Jul 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BOTTINEAU AND
NORTHERN ROLETTE COUNTIES UNTIL 245 AM CDT...

At 159 AM CDT, strong thunderstorms were clustered along a line
extending from near International Peace Garden to 6 miles west of
Lake Metigoshe State Park to 4 miles west of Souris. Movement was
southeast at 20 mph.

Nickel size hail and wind gusts to 40 mph will be possible with these
storms.

Locations impacted include...
Bottineau, Rolla, Dunseith, Westhope, Souris, International Peace
Garden, Lake Metigoshe State Park, Belcourt, Shell Valley, Landa,
Carbury, and Roth.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Campers should move to a sturdy shelter until these storms pass.

&&

LAT...LON 4880 9952 4872 10065 4887 10099 4900 10112
      4900 9989
TIME...MOT...LOC 0659Z 308DEG 19KT 4896 10014 4899 10047 4892 10079 

$$

HOLLAN

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this special weather statement went out at Jul 18, 12:43 AM CDT, 1 hour 17 minutes earlier.

Area forecast discussion, Jul 18, 12:43 AM CDT, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1243 AM CDT Sun Jul 18 2021

.UPDATE...

Issued at 1232 AM CDT Sun Jul 18 2021

Area of strong to severe thunderstorms across far southwestern
Manitoba and far southeastern Saskatchewan continue to slowly
propagate south and/or east, with some development at times ahead
of the main cluster. Increased POPs a bit across my northeast
(Turtle Mtn region) due to the development ahead of the main area
of storms. Models of course have no clue. Removed POPs elsewhere
for tonight, otherwise the forecast remains on track.

UPDATE Issued at 1010 PM CDT Sat Jul 17 2021

Convective activity has diminished rapidly after sunset. A few
thunderstorms continue in southwest Manitoba, which may approach
the International Border later tonight, but the severe weather
threat is decreasing with loss of surface based instability.

UPDATE Issued at 910 PM CDT Sat Jul 17 2021

Isolated to scattered thunderstorms continue to impact the region,
including thunderstorms on the western Bowman/Slope border and in
far southwestern Manitoba. At 02Z a supercell in southwestern
Manitoba was moving southeast and may be a severe hail or possibly
wind threat to the Turtle Mountains area, including Bottineau
Rolette counties. While a previously severe storm in Bottineau
county may have convectively overturned the atmosphere somewhat,
increasingly steep mid-level lapse rates and a plume of mid 60s
surface dew points may be enough to maintain sufficient
instability for the next few hours. The primary threat for this
storm if it maintains would be hail up to ping pong size.

In the southwest a couple thunderstorms were tracking through the
far southwest North Dakota border. As the first storm passed just
to the west, the second storm should track further east into
Bowman county. Though the overall environment should be supportive
of severe hail, there is uncertainty in the very near-term given
the path behind the previous storm. GLM Minimum Flash Area still
shows some lightning activity associated with strengthening
updrafts, so a severe threat can't be ruled out.

UPDATE Issued at 601 PM CDT Sat Jul 17 2021

Convection this evening has developed near a surface low over
eastern Montana as well as over the far southern Canadian Prairies
of Saskatchewan. Convection to the north will continue to move
into a less favorable environment, while the eastern Montana
thunderstorms will move eastward into better surface dew points.
While MLCAPE of around 1500 J/kg and 30 kts of effective shear
should be sufficient for a severe threat this evening, the mid-
level height rises and implied subsidence and capping may mute
severe potential, as previously discussed. No changes were made to
precipitation chances this evening, but as heating is lost this
evening POPs may need to trend down as the boundary layer
decouples and MLCIN increases.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 204 PM CDT Sat Jul 17 2021

Isolated to possibly scattered thunderstorms, some possibly
severe, will be the main forecast issue in the short term.

For this afternoon and tonight. a couple shortwaves along the
MT/ND border moving through the building upper ridge, while at the
surface, low pressure is situated over eastern Montana with an
area of low level moisture convergence from north central into
west central ND. Isolated cells have been trying to develop in
this area from Divide county southwest to Williams and McKenzie
counties. Lower level CIN remains and cells have been having a
hard time taking off. Another shortwave tracking into eastern MT
will aid in forcing for ascent through the late afternoon and
early evening. It will be a battle between the low level CIN and
upper level ridging vs the increasing destabilization and forcing
for ascent. The more recent CAMS have been less impressive than
earlier today, mainly focusing more on far western ND, but with
strong instability and deeper moisture situated a little farther
east, really can not rule out a strong to severe storm anywhere
along and west of the highway 83 corridor through this evening.
Will continue to highlight the areas south and west of Lake
Sakakawea and the Missouri River for a little better chance of
severe. Areas east of the Highway 83 corridor look to have less of
a chance for thunderstorms tonight. However this can't be
completely ruled out either with current convection over
southeast Saskatchewan, and some CAMS still hinting at Canadian
convection dropping south across the border late.

Sunday looks to hot and dry with highs mainly in the 90s to maybe
around 100 far west.

.LONG TERM...(Sunday night through Saturday)
Issued at 204 PM CDT Sat Jul 17 2021

A prolonged period of hot temperatures is the main highlight for the
long term forecast.

Strong upper level ridging with high pressure centered over the
Central Rockies is forecast to persist through the long term period.
There may be occasions of mid level shortwaves rounding the top of
the ridge through the Northern Plains, but these are not expected to
put much of a dent on temperatures. Ensemble confidence remains high
in daily maximum temperatures in the 90s for most parts of the
state through at least Wednesday and the warmest half of ensemble
guidance around 100 degrees. NBM ensembles have trended a little
lower today, possibly due to smoke in the upper atmosphere
limiting heating somewhat. For example, for Wednesday at Bismarck,
the higher percentiles dropped at little, with the lower end
percentiles falling from 98 to 93 degrees. Not sure if it's
smoke, or maybe a little sharper dirtier ridge. Either way it will
still be hot with highs mainly in the 90s across western and
central ND. For now we stuck with the NBM temperatures and we'll
see how things play out as we move into early next week.

Precipitation chances still appear minimal through much of the
week, but there will probably be at least a few chances for
thunderstorms next week, but when and where remain highly
uncertain as forecast time ranges increase.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)

Issued at 1232 AM CDT Sun Jul 18 2021

VFR conditions expected through the 06Z TAF period. A few
isolated thunderstorms possible across the region this evening but
far too isolated to include at any one TAF site. Another round of
storms will be possible across the region Sun aft/eve. South to
southeast surface flow will continue through the forecast period.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...NH
SHORT TERM...TWH
LONG TERM...TWH
AVIATION...NH
Hazardous weather outlook, Jul 18, 12:46 AM CDT, 1 hour 14 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1246 AM CDT Sun Jul 18 2021

NDZ003>005-011>013-190600-
Renville-Bottineau-Rolette-Ward-McHenry-Pierce-
1246 AM CDT Sun Jul 18 2021

This Hazardous Weather Outlook is for portions of north central
North Dakota.

.DAY ONE...Tonight

Thunderstorms are forecast late tonight. A few stronger storms
will be possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a chance of thunderstorms Sunday evening. The
probability for widespread severe weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

NDZ001-002-009-010-017>023-025-031>037-040>048-050-051-190600-
Divide-Burke-Williams-Mountrail-McKenzie-Dunn-Mercer-Oliver-
McLean-Sheridan-Wells-Foster-Golden Valley-Billings-Stark-Morton-
Burleigh-Kidder-Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-
Emmons-Logan-La Moure-McIntosh-Dickey-
1246 AM CDT Sun Jul 18 2021 /1146 PM MDT Sat Jul 17 2021/

This Hazardous Weather Outlook is for portions of northwest North
Dakota, south central North Dakota, southeast North Dakota, and
southwest North Dakota.

.DAY ONE...Tonight

Isolated thunderstorms are possible tonight. Severe weather is not
expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a chance of thunderstorms Sunday evening. The
probability for widespread severe weather is low.

Near critical fire weather conditions are possible Monday and
Tuesday far west.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

NJH

In the hours before

Special weather statement, Jul 17, 8:15 PM CDT, 5 hours 45 minutes before
Special Weather Statement
National Weather Service Bismarck ND
715 PM MDT Sat Jul 17 2021

NDZ043-180145-
Bowman ND-
715 PM MDT Sat Jul 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BOWMAN COUNTY UNTIL
745 PM MDT...

At 714 PM MDT, a strong thunderstorm was located 14 miles west of Mud
Buttes, or 25 miles east of Ekalaka, moving southeast at 25 mph.

Nickel size hail and wind gusts to 55 mph will be possible with this
storm.

This storm will remain over mainly rural areas of southwestern Bowman
County.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4611 10405 4615 10404 4595 10382 4594 10394
      4595 10405
TIME...MOT...LOC 0114Z 328DEG 20KT 4603 10406

SCHILD
Local storm report, Jul 17, 8:38 PM CDT, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
838 PM CDT SAT JUL 17 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0816 PM     HAIL             6 S ANTLER              48.88N 101.28W
07/17/2021  E0.70 INCH       BOTTINEAU          ND   TRAINED SPOTTER

&&

AE
Special weather statement, Jul 17, 9:21 PM CDT, 4 hours 39 minutes before
Special Weather Statement
National Weather Service Bismarck ND
821 PM MDT Sat Jul 17 2021

NDZ043-180300-
Bowman ND-
821 PM MDT Sat Jul 17 2021

...SIGNIFICANT WEATHER ADVISORY FOR FAR WESTERN BOWMAN COUNTY UNTIL
900 PM MDT...

At 821 PM MDT, a strong thunderstorm was located 12 miles southwest
of Marmarth, or 19 miles southeast of Baker, moving southeast at 25
mph.

Penny size hail and wind gusts to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of far western Bowman
County.

LAT...LON 4627 10404 4595 10377 4595 10405
TIME...MOT...LOC 0221Z 334DEG 21KT 4614 10405

SCHILD
Special weather statement, Jul 18, 1:22 AM CDT, 38 minutes before
Special Weather Statement
National Weather Service Bismarck ND
122 AM CDT Sun Jul 18 2021

NDZ004-005-180700-
Bottineau ND-Rolette ND-
122 AM CDT Sun Jul 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BOTTINEAU AND
NORTHWESTERN ROLETTE COUNTIES UNTIL 200 AM CDT...

At 121 AM CDT, strong thunderstorms were clustered along a line
extending from Westhope to 13 miles north of Souris to 5 miles north
of Lake Metigoshe State Park. Movement was southeast at 15 mph.

Penny size hail and wind gusts to 40 mph will be possible with these
storms.

Locations impacted include...
Bottineau, Westhope, Newburg, Souris, International Peace Garden,
Lake Metigoshe State Park, Landa, Carbury, and Roth.

Campers should move to a sturdy shelter until these storms pass.

&&

LAT...LON 4894 9976 4868 10093 4900 10130 4900 9984
TIME...MOT...LOC 0621Z 332DEG 15KT 4890 10105 4910 10070 4906 10029

HOLLAN
Special weather statement, Jul 18, 2:00 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Bismarck ND
200 AM CDT Sun Jul 18 2021

NDZ004-005-180745-
Bottineau ND-Rolette ND-
200 AM CDT Sun Jul 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BOTTINEAU AND
NORTHERN ROLETTE COUNTIES UNTIL 245 AM CDT...

At 159 AM CDT, strong thunderstorms were clustered along a line
extending from near International Peace Garden to 6 miles west of
Lake Metigoshe State Park to 4 miles west of Souris. Movement was
southeast at 20 mph.

Nickel size hail and wind gusts to 40 mph will be possible with these
storms.

Locations impacted include...
Bottineau, Rolla, Dunseith, Westhope, Souris, International Peace
Garden, Lake Metigoshe State Park, Belcourt, Shell Valley, Landa,
Carbury, and Roth.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Campers should move to a sturdy shelter until these storms pass.

&&

LAT...LON 4880 9952 4872 10065 4887 10099 4900 10112
      4900 9989
TIME...MOT...LOC 0659Z 308DEG 19KT 4896 10014 4899 10047 4892 10079

HOLLAN

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 7:32 PM CDTSevere Thunderstorm WarningBISBottineau, Renville28 min
Jul 17, 7:57 PM CDTSevere Thunderstorm WarningBISBottineau48 min
Jul 17, 8:15 PM CDTSpecial Weather StatementBISBowman30 min
Jul 17, 9:21 PM CDTSpecial Weather StatementBISBowman39 min
Jul 18, 1:22 AM CDTSpecial Weather StatementBISBottineau38 min
Jul 18, 2:45 AM CDTSpecial Weather StatementBISRolette45 min
Jul 18, 3:30 AM CDTSpecial Weather StatementBISRolette30 min
Jul 18, 5:03 AM CDTSpecial Weather StatementBISRolette27 min

Nearby

Special Weather Statements in North Dakota, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.